Browse

You are looking at 1 - 4 of 4 items

Open access

M J Trott, G Farah, V J Stokes, L M Wang and A B Grossman

Summary

We present a case of a young female patient with a rare cause of relapsing and remitting Cushing’s syndrome due to ectopic ACTH secretion from a thymic neuroendocrine tumour. A 34-year-old female presented with a constellation of symptoms of Cushing’s syndrome, including facial swelling, muscle weakness and cognitive impairment. We use the terms ‘relapsing and remitting’ in this case report, given the unpredictable time course of symptoms, which led to a delay of 2 years before the correct diagnosis of hypercortisolaemia. Diagnostic workup confirmed ectopic ACTH secretion, and a thymic mass was seen on mediastinal imaging. The patient subsequently underwent thymectomy with complete resolution of her symptoms. Several case series have documented the association of Cushing’s syndrome with thymic neuroendocrine tumours (NETs), although to our knowledge there are a few published cases of patients with relapsing and remitting symptoms. This case is also notable for the absence of features of the MEN-1 syndrome, along with the female gender of our patient and her history of non-smoking.

Learning points

  • Ectopic corticotrophin (ACTH) secretion should always be considered in the diagnostic workup of young patients with Cushing’s syndrome

  • There is a small but growing body of literature describing the correlation between ectopic ACTH secretion and thymic neuroendocrine tumours (NETs)

  • The possibility of a MEN-1 syndrome should be considered in all patients with thymic NETs, and we note the observational association with male gender and cigarette smoking in this cohort

  • An exception to these associations is the finding of relatively high incidence of thymic NETs among female non-smoking MEN-1 patients in the Japanese compared with Western populations

  • The relapsing and remitting course of our patient’s symptoms is noteworthy, given the paucity of this finding among other published cases

Open access

Ya-Wun Guo, Chii-Min Hwu, Justin Ging-Shing Won, Chia-Huei Chu and Liang-Yu Lin

Summary

A functional lesion in corticotrophin (ACTH)-independent Cushing’s syndrome is difficult to distinguish from lesions of bilateral adrenal masses. Methods for distinguishing these lesions include adrenal venous sampling and 131I-6β-iodomethyl-19-norcholesterol (131I-NP-59) scintigraphy. We present a case of a 29-year-old Han Chinese female patient with a history of hypercholesterolaemia and polycystic ovary syndrome. She presented with a 6month history of an 8kg body weight gain and gradual rounding of the face. Serial examinations revealed loss of circadian rhythm of cortisol, elevated urinary free-cortisol level and undetectable ACTH level (<5pg/mL). No suppression was observed in both the low- and high-dose dexamethasone suppression tests. Adrenal computed tomography revealed bilateral adrenal masses. Adrenal venous sampling was performed, and the right-to-left lateralisation ratio was 14.29. The finding from adrenal scintigraphy with NP-59 was consistent with right adrenal adenoma. The patient underwent laparoscopic right adrenalectomy, and the pathology report showed adrenocortical adenoma. Her postoperative cortisol level was 3.2μg/dL, and her Cushingoid appearance improved. In sum, both adrenal venous sampling and 131I-NP-59 scintigraphy are good diagnostic methods for Cushing’s syndrome presenting with bilateral adrenal masses.

Learning points

  • The clinical presentation of Cushing’ syndrome includes symptoms and signs of fat redistribution and protein-wasting features.

  • The diagnosis of patients with ACTH-independent Cushing’s syndrome with bilateral adrenal masses is challenging for localisation of the lesion.

  • Both adrenal venous sampling and 131I-NP-59 scintigraphy are good methods to use in these patients with Cushing’s syndrome presenting with bilateral adrenal masses.

Open access

Sophie Comte-Perret, Anne Zanchi and Fulgencio Gomez

Summary

Medical therapy for Cushing's syndrome due to bilateral macronodular adrenal hyperplasia (BMAH) is generally administered for a limited time before surgery. Aberrant receptors antagonists show inconsistent efficacy in the long run to prevent adrenalectomy. We present a patient with BMAH, treated for 10 years with low doses of ketoconazole to control cortisol secretion. A 48-year-old woman presented with headaches and hypertension. Investigations showed the following: no clinical signs of Cushing's syndrome; enlarged lobulated adrenals; normal creatinine, potassium, and aldosterone; normal urinary aldosterone and metanephrines; elevated urinary free cortisol and steroid metabolites; and suppressed plasma renin activity and ACTH. A screening protocol for aberrant adrenal receptors failed to show any illegitimate hormone dependence. Ketoconazole caused rapid normalisation of cortisol and ACTH that persists over 10 years on treatment, while adrenals show no change in shape or size. Ketoconazole decreases cortisol in patients with Cushing's syndrome, and may prevent adrenal overgrowth. Steroid secretion in BMAH is inefficient as compared with normal adrenals or secreting tumours and can be controlled with low, well-tolerated doses of ketoconazole, as an alternative to surgery.

Learning points

  • Enlarged, macronodular adrenals are often incidentally found during the investigation of hypertension in patients harboring BMAH. Although laboratory findings include low ACTH and elevated cortisol, the majority of patients do not display cushingoid features.

  • Bilateral adrenalectomy, followed by life-long steroid replacement, is the usual treatment of this benign condition, and alternative medical therapy is sought. Therapy based on aberrant adrenal receptors gives disappointing results, and inhibitors of steroidogenesis are not always well tolerated.

  • However, ketoconazole at low, well-tolerated doses appeared appropriate to control adrenal steroid secretion indefinitely, while preventing adrenal overgrowth. This treatment probably constitutes the most convenient long-term alternative to surgery.

Open access

Hiroaki Iwasaki

Summary

A 45-year-old female was referred for endocrine evaluation of an incidental mass (31×24 mm in diameter) on the right adrenal gland. The patient was normotensive and nondiabetic, and had no history of generalised obesity (body weight, 46 kg at 20 years of age and 51.2 kg on admission); however, her waist-to-hip ratio was 0.97. Elevated urinary free cortisol levels (112–118 μg/day) and other findings indicated adrenocorticotrophic hormone-independent Cushing's syndrome due to right adrenocortical adenoma. Echocardiography before adrenalectomy revealed concentric left ventricular (LV) hypertrophy with a particular increase in interventricular septum thickness leading to impaired systolic and diastolic functions. Upon surgical remission of hypercortisolism, the asymmetric hypertrophy disappeared and the cardiac dysfunctions were considerably ameliorated. Although the mechanism(s) by which excessive cortisol contributes to LV wall thickness remain(s) unclear, serial echocardiography and cardiac multidetector-row computed tomography may support the notion that abnormal fat deposition in the myocardium owing to hypercortisolism appears to be an important factor for the reversible change in the cardiac morphology.

Learning points

  • Patients with Cushing's syndrome occasionally exhibit severe LV hypertrophy related to systolic and diastolic dysfunctions although they have neither hypertension nor diabetes mellitus.

  • Biological remission of hypercortisolism can normalise structural and functional cardiac parameters and help in differentiating the cardiac alterations induced by excessive cortisol from those induced by other diseases.

  • Excessive lipid accumulation within the heart before myocardial fibrosis may be implicated in reversible alterations in the cardiac morphology by Cushing's syndrome.

  • Early diagnosis and treatment of Cushing's syndrome appear to be pivotal in preventing irreversible cardiac dysfunctions subsequent to cardiovascular events and heart failure.